The FDA approved rituximab-pvvr (Ruxience), a biosimilar to rituximab (Rituxan), for the treatment of certain blood cancers.
The biosimilar was approved in the following settings:
- Relapsed/refractory, low-grade or follicular CD20-positive B-cell non-Hodgkin lymphoma (NHL);
- Previously untreated follicular, CD20-positive, B-cell NHL in combination with frontline chemotherapy for patients with a complete or partial response to a rituximab product in combination with chemotherapy, as a single-agent maintenance therapy;
- Non-progressing or stable disease, low-grade CD20-positive B-cell NHL after first-line cyclophosphamadie, vincristine, and prednisone (CVP) chemotherapy;
- Previously untreated diffuse large B-cell, CD20-positive NHL in combination with cyclophosphamide, doxorubicin, vincristine, and prednisone (CHOP) or another anthracycline-based chemotherapy regimen;
- CD20-positive CLL in combination with fludarabine and cyclophosphamide (FC);
- Granulomatosis with Polyangiiitis (GPA) (Wegener’s Granulomatosis) and microscopic polyangiitis (MPA) in adult patients in combination with glucocorticoids.
Nurses can play a key role in the administration of this new therapy, according to Meredith Barnhart, LCSW-R, director of the Leukemia & Lymphoma Society Information Resource Center.
"Nurses can play an important role with the approval of this new therapy. With biosimilars being new in the blood cancer space, nurses will be integral by providing education around biosimilars. For many blood cancer patients, the term biosimilar will be unfamiliar and will need guidance and education around the similarities and differences of this product," Barnhart said in an interview with Oncology Nursing News
must be highly similar to the reference product – in this case rituximab – in terms of safety, molecular structure, and clinical efficacy. They are not generic versions of the drug and go through rigorous testing.
Rituximab-pvvr comes with a boxed warning that nurses and other healthcare professionals should be aware of because the drug could increase the risk for the following: fatal infusion-related reactions; severe and potentially fatal skin and mouth reactions; Hepatitis B virus reactivation, which could lead to liver problems, liver failure, or death; progressive multifocal leukoencephalopathy, a severe brain infection that can lead to disability or death.
The most common adverse events (AEs) were: infusion-related reactions, fever, lymphopenia/neutropenia, chills, infection, weakness, nausea, diarrhea, headache, muscle spasms, anemia, and peripheral edema.
Nurses should also look out for tumor lysis syndrome, infections, cardiac AEs, renal toxicity, and bowel obstruction.